Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 41, NWS Raleigh, NC

June 7, 2005Durham County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jun 7, 2005, 3:29 PM EDT for Durham County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 7, 2005, 3:29 PM EDT (19:29 UTC)
Expired
Jun 7, 2005, 4:00 PM EDT
In force
31 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Durham County, NC

The radar

The Raleigh/Durham radar (KRAX), 61 km from the middle of the area, began a volume at 19:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.5 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1311 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 071929
SVRRAH
NCC063-072000-
/O.NEW.KRAH.SV.W.0041.050607T1929Z-050607T2000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
329 PM EDT TUE JUN 7 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL DURHAM COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 400 PM EDT

* AT 327 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF ORANGE FACTORY...OR ABOUT
  6 MILES NORTH OF DURHAM. MOVING NORTH AT 5 MPH. PENNY SIZED HAIL
  AND WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  ORANGE FACTORY...

LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS
STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED.

DANGEROUS LIGHTNING IS OCCURRING WITH THIS STORM. DO NOT TALK ON THE
TELEPHONE UNLESS IT IS AN EMERGENCY. STAY AWAY FROM RUNNING WATER IN
SINKS AND BATHTUBS. IF OUTDOORS SEEK SHELTER INDOORS IMMEDIATELY. IF
NO SHELTER IS AVAILABLE AN AUTOMOBILE CAN ALSO PROTECT YOU FROM
LIGHTNING.

LAT...LON 3605 7899 3604 7882 3616 7882 3617 7896

$$

DGS
1 follow-up statement
000 
WWUS52 KRAH 071940
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
340 PM EDT TUE JUN 7 2005

NCC063-072000-
/O.CON.KRAH.SV.W.0041.000000T0000Z-050607T2000Z/
DURHAM NC-
340 PM EDT TUE JUN 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 400 PM EDT FOR
CENTRAL DURHAM COUNTY...

AT 339 PM EDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM CAPABLE OF
PRODUCING PENNY SIZE HAIL.  THIS STORM WAS LOCATED NEAR ORANGE
FACTORY...OR ABOUT 6 MILES NORTH OF DURHAM. THIS STORM WAS NEARLY
STATIONARY.

LOCATIONS IN THE PATH OF THE STORM INCLUDE...GORMAN.

IN ADDITION TO LARGE HAIL...CONTINUOUS CLOUD TO GROUND LIGHTNING IS 
OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY REMEMBER...IF 
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY 
LIGHTNING.

LAT...LON 3599 7899 3598 7882 3614 7882 3615 7896

$$

DGS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:45 PM EDT, 44 minutes earlier.

Area forecast discussion, Jun 7, 2:45 PM EDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
245 PM EDT TUE JUN 7 2005

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)...
CONVECTION HAS DEVELOPED ALONG LEFTOVER BOUNDARIES FROM PRIOR
CONVECTION AND ROUGHLY IN THE ZONE OF A SOUTHWEST TO NORTHEAST
SYNOPTIC SURFACE BOUNDARY. AS OF THIS TIME CELLS ARE GENERALLY
DEVELOPING AND DYING AFTER CREATING MORE CONVECTION ON THE
THUNDERSTORM GUST FRONTS. ANY PERSISTENT CELL COULD BECOME A FLOOD
THREAT.

PERSISTENCE WILL LARGELY BE THE FORECAST TREND BUT WITH A MINOR
COOLING TREND IN AFTERNOON HIGHS. GFS 850 MILLBAR WINDS MORE SOUTH
THAN THE ETA/NAM AND THIS PULLS MORE MOISTURE INTO THE AIR COLUMN
AND HELPS TO BUMP THE GFS FORECAST POPS INTO THE LIKELY RANGE
WEDNESDAY AFTERNOON. THERE IS VERY LITTLE TO ACT AS A TRIGGER OTHER
THAN AFTERNOON HEATING AND WILL KEEP POPS IN THE CHANCE RANGE. LOSS
OF THE SYNOPTIC SURFACE BOUNDARY FOR WEDNESDAY ALSO A FACTOR.

THURSDAY AND FRIDAY WILL SEE AFTERNOON CONVECTION WITH WEAK SOUTH
FLOW AROUND THE OFFSHORE SURFACE HIGH.

ALTHOUGH WINDS ARE WEAK... ENOUGH TIME WILL PASS TO ADVECT IN COOLER
AIR FROM THE SOUTHEAST AND INITIATE A WEAK COOLING TREND IN HIGHS.
HAZE AND INCREASED AFTERNOON CLOUD COVER WILL ALSO AID THE COOLING
TREND. LOWS SHOULD NOT STRAY FAR FROM 70 DEGREES.
&&

.LONG TERM (SATURDAY THROUGH TUESDAY)...
A PERSISTENCE FORECAST WILL BE USED THIS PERIOD AS THE WESTERN
ATLANTIC RIDGE WILL BE THE DOMINANT WEATHER FEATURE OVER THE REGION.
THE RIDGE BUILDS SLIGHTLY TO THE WEST ON SATURDAY...WHICH WILL GIVE
DIURNAL POPS SLIGHTLY HIGHER IN THE WEST THAN THE EAST AROUND THE
PERIPHERY OF THE RIDGE. HIGH TEMPERATURES EACH DAY WILL BE 85 TO 90
WITH LOWS 65 TO 70.

.AVIATION...
NUMEROUS BOUNDARIES EXIST ACROSS THE AREA FROM YESTERDAYS
CONVECTION AND FROM DIFFERENTIAL HEATING THIS MORNING. THESE WILL BE
THE FOCUS OF CONVECTIVE DEVELOPMENT THIS AFTERNOON. COVERAGE SHOULD
BE ENOUGH TO WARRANT VCTS AT ALL SITES. AS HAS BEEN THE CASE THE
PAST SEVERAL DAYS...FOG AND LOW CLOUDS WILL DEVELOP IN THE EAST
BETWEEN 06Z AND 09Z...WITH IFR VIS AND LIFR CIGS AT RDU/FAY/RWI.
THIS SHOULD BE SLOW TO LIFT IN THE MORNING...BETWEEN 14Z AND 16Z.
GSO AND INT SHOULD AGAIN HAVE MVFR FOG FOR A FEW HOURS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

LONG TERM...DGS
AVIATION...DGS
Hazardous weather outlook, Jun 7, 6:15 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
615 AM EDT TUE JUN 7 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-081030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
615 AM EDT TUE JUN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN TODAY
ACROSS THE AREA. ISOLATED FLOODING FROM HEAVY RAINFALL IS POSSIBLE
FROM NEARLY STATIONARY OR SLOW MOVING STORMS. FREQUENT LIGHTNING
WILL ALSO BE A THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WARM AND MOIST AIRMASS WILL BE IN PLACE THROUGH THE PERIOD.
LOCALIZED FLOODING WILL BE POSSIBLE ACROSS THE AREA...ESPECIALLY
ACROSS WESTERN AREAS OF THE STATE AS THE WARM AND MOIST AIR LIFTS
ALONG THE HIGHER TERRAIN.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BL

In the hours before

Special weather statement, Jun 7, 2:26 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
226 PM EDT TUE JUN 7 2005

NCZ039-071930-
RANDOLPH-
226 PM EDT TUE JUN 7 2005

...HEAVY RAIN OVER ASHEBORO THROUGH 330 PM EDT...

AT 226 PM EDT...DOPPLER RADAR INDICATED A THUNDERSTORM WITH VERY
HEAVY RAIN AND INTENSE LIGHTNING OVER ASHEBORO. ANOTHER THUNDERSTORM
WILL PRODUCE VERY HEAVY RAIN IN WESTERN RANDOLPH COUNTY...NEAR
MARTHA.

VERY HEAVY RAIN WITH AMOUNTS EXCEEDING ONE INCH DURING THE NEXT HOUR
CAN BE EXPECTED IN THE CITY OF AHSEBORO. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS AND
SOME ROADS CAN BE EXPECTED.

DGS
Special weather statement, Jun 7, 2:55 PM EDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
255 PM EDT TUE JUN 7 2005

NCZ010-011-072000-
HALIFAX-WARREN-
255 PM EDT TUE JUN 7 2005

...STRONG THUNDERSTORMS WILL MOVE ACROSS WARREN AND HALIFAX COUNTIES
THROUGH 400 PM EDT...

AT 255 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER
MACON...OR ABOUT 6 MILES NORTHEAST OF WARRENTON...MOVING EAST AT 15
MPH. THESE STORMS WILL PRODUCE HEAVY RAIN AND DANGEROUS LIGHTNING
ALONG HIGHWAY 158 BETWEEN NORLINA AND ROANOKE RAPIDS.

SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...VAUGHAN...
LITTLETON...AND...GROVE HILL...AIRLIE.

GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.
THESE GUSTY WINDS COULD RESULT IN A FEW DOWNED TREES.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY
LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO
NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK
SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.

MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING.

JO

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:59 PM EDTSevere Thunderstorm WarningRAHWarren16 min
Jun 7, 3:37 PM EDTSevere Thunderstorm WarningRAHHalifax23 min
Jun 7, 3:50 PM EDTSevere Thunderstorm WarningRAHWarren40 min
Jun 7, 4:01 PM EDTSevere Thunderstorm WarningRAHMontgomery44 min
Jun 7, 4:04 PM EDTSevere Thunderstorm WarningRAHFranklin, Nash47 min
Jun 7, 4:23 PM EDTFlash Flood WarningRAHDurham2 hr
Jun 7, 4:39 PM EDTSevere Thunderstorm WarningRAHAlamance36 min
Jun 7, 4:52 PM EDTSevere Thunderstorm WarningRAHWake23 min
Jun 7, 4:57 PM EDTSevere Thunderstorm WarningRAHDavidson33 min
Jun 7, 5:09 PM EDTFlash Flood WarningRAHAlamance96 min
Jun 7, 5:15 PM EDTFlash Flood WarningRAHWake2 hr
Jun 7, 5:15 PM EDTSevere Thunderstorm WarningRAHWake52 min
Jun 7, 5:16 PM EDTSevere Thunderstorm WarningRAHChatham29 min
Jun 7, 5:33 PM EDTSevere Thunderstorm WarningRAHChatham42 min
Jun 7, 6:31 PM EDTSevere Thunderstorm WarningRAHRandolph15 min
Jun 7, 7:59 PM EDTSevere Thunderstorm WarningRAHHoke42 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.